Colorado, 2008Hail and Damaging Wind in Colorado, August 4, 2008
August 4, 2008 · NWS GLD · 4 events in 2 counties and zones
Thunderstorms developed across eastern Colorado and northwest Kansas during the late afternoon and early evening hours producing wind damage and an isolated hail report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Colorado and northwest Kansas during the late afternoon and early evening hours producing wind damage and an isolated hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 12:58 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 4, 12:58 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON AUG 4 2008
.SYNOPSIS...
1251 PM MDT MON AUG 4 2008
ANALYSIS OF WATER VAPOR IMAGERY INDICATES A BROAD, FLATTENING
MID/UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS. A
QUASI-STATIONARY COLD FRONT WAS POSITIONED OVER SOUTHERN NEBRASKA
ROUGHLY ALONG A LINE FROM KIMBALL TO HASTINGS. SHORTWAVE TROUGH
OVER THE DAKOTAS CONTINUES TO SLIDE SOUTHEASTWARD INTO THE WESTERN
GREAT LAKES.
FOLTZ
&&
.DISCUSSION...
1251 PM MDT MON AUG 4 2008
PRIMARY FORECAST ISSUES REVOLVE AROUND TIMING AND AREAL COVERAGE
OF PRECIP THE NEXT SEVERAL DAYS.
MODELS ARE IN DECENT AGREEMENT IN SAGGING THE COLD FRONT THROUGH
THE CWA BY MIDDAY TUESDAY. WEAK FORCING ALONG AND BEHIND THE FRONT
AND MOIST EASTERLY FLOW WILL ALLOW FOR THE DEVELOPMENT OF PRECIP
OVER MOST OF THE CWA BY LATE THIS EVENING. ANTICIPATE EXTENSIVE
STRATUS THROUGH MUCH OF THE DAY TUESDAY ALONG WITH RESIDUAL PRECIP
SO HAVE TRIMMED A FEW DEGREES OFF OF INHERITED MAX TEMPS...ESPECIALLY
OVER THE NORTHWESTERN HALF OF THE CWA WHICH SHOULD BE POST-FRONTAL
DURING THE DAY. COULD SEE TEMPS EVEN A FEW DEGREES COOLER IF LOW
STRATUS SETS UP AS PROGGED BY THE NAM. RATHER THAN MAKING DRASTIC
CHANGES...HAVE OPTED TO TREND TEMPS DOWNWARD GRADUALLY AS MENTIONED
BEFORE. OVERNIGHT SHIFT MAY NEED TO REVISIT TEMPS AND ADJUST
ACCORDINGLY.
BY WEDNESDAY MORNING...MEAN LONGWAVE MID/UPPER LEVEL TROUGH
BEGINS TO DIG SOUTHWARD OVER THE GREAT LAKES AND NEW ENGLAND
STATES WHILE THE MID/UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO
THE INTERMOUNTAIN WEST AND GREAT BASIN REGION PUTTING THE CENTRAL
HIGH PLAINS IN NORTHWEST FLOW WHICH IS ATYPICAL FOR MID-SUMMER.
WITH THE COLD FRONT STALLED OUT JUST SOUTH OF THE CWA...WILL SEE
CONTINUED PRECIP CHANCES FOR THE NEXT SEVERAL DAYS AS A SERIES OF
SHORTWAVE TROUGHS MOVE THROUGH THE AREA WITH THE FIRST ONE
ARRIVING BY WEDNESDAY NIGHT. CURRENT GUIDANCE INDICATES BEST
FORCING FOR ASCENT WILL RESIDE OVER THE NORTHEASTERN HALF OF THE
CWA SO HAVE ORIENTED POPS ACCORDINGLY.
ECMWF SHOWING RIDGE BEGINNING TO FLATTEN AGAIN BY SATURDAY MORNING
AS A SHORTWAVE TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS.
LEAD H7 SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT PROGGED
TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY SO HAVE LOW CHANCE POPS
GOING OVER THE SOUTHEASTERN HALF OF THE CWA. AS THE SHORTWAVE
TROUGH TRANSLATES EASTWARD OUT OF THE AREA BY SUNDAY NIGHT...H5
RIDGE WILL BEGIN TO BUILD BACK INTO THE AREA ONCE AGAIN.
H85 TEMPS FAIRLY STEADY IN THE UPPER TEENS TO LOW 20S C THROUGH
THE FORECAST PERIOD RESULTING IN NEAR NORMAL MAX TEMPS IN THE MID
TO UPPER 80S.
FOLTZ
&&
.AVIATION...
1127 AM MDT MON AUG 4 2008
FOR THE 18Z TAFS... MID LEVEL CLOUDS BEGINNING TO SCATTER OUT WITH
SURFACE HEATING. COLD FRONT ANALYZED NEAR KMCK WILL SLOWLY SLIDE
SOUTHWEST TODAY. MAIN AVIATION CONCERNS WILL BE WIDELY SCATTERED
CONVECTION DURING THE AFTERNOON AND EVENING HOURS. WILL BE HIT AND
MISS SO DECIDED TO GO WITH VCTS IN TAFS. STRONG WINDS/SMALL HAIL
WILL HOWEVER ACCOMPANY STRONGER THUNDERSTORMS.
24
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 9:41 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON AUG 4 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON AUG 4 2008 /1141 AM CDT MON AUG 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR NORTON AND GRAHAM COUNTIES IN NORTHWEST KANSAS FOR HEAT INDICES
APPROACHING 105 DEGREES.
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
MUCH OF THE AREA. HOWEVER...THUNDERSTORMS MAY BE MORE ACTIVE ALONG A
COLD FRONT NEAR THE KANSAS AND NEBRASKA STATE LINE. STRONGER STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN THE LATE
AFTERNOON AND EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED INTO THE WEEKEND. THIS WILL CONTINUE
TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA. ON WEDNESDAY
AFTERNOON AND EVENING...SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. OTHERWISE...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
24
In the hours before
Special weather statement, Aug 4, 2:52 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON AUG 4 2008
COZ090-042215-
YUMA COUNTY-
352 PM MDT MON AUG 4 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF IDALIA...AND MOVING
SOUTHWEST AT 4 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 55 MPH AND HOURLY RAINFALL
RATES OF ONE INCH PER HOUR OR GREATER ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 196 AND 209.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 220 AND 224.
THEDE
Special weather statement, Aug 4, 3:29 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT MON AUG 4 2008
COZ091-KSZ013-042300-
KIT CARSON COUNTY-SHERMAN-
429 PM MDT MON AUG 4 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...
AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF
KANORADO...AND MOVING NORTHEAST AT 8 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
THEDE
Event by event
2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Yuma
- When
- August 4, 3:30 PM MST
- Where
- Yuma County, 6.5 mi E of Kirk
- Property damage
- $6,000
- Reported by
- CoCoRaHS
- Coordinates
- 39.620, -102.478
Three cows were killed by lightning in three separate incidents near this location. A pasture fire was also started by lightning in the vicinity.
Hail, Yuma
- When
- August 4, 3:48 PM MST
- Where
- Yuma County, 8.5 mi SSE of Schramm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.986, -102.519
Time estimated. 50 mph winds also occurred.
Thunderstorm Wind, Kit Carson
- When
- August 4, 4:00 PM MST
- Where
- Kit Carson County, 19 mi NNE of Burlington
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 39.554, -102.134
Strong outflow winds broke six power poles, tore away the porch supports from a house and removed the soffit. Three quarters of an inch of rain fell in 15 minutes.
Hail, Kit Carson
- When
- August 4, 4:00 PM MST
- Where
- Kit Carson County, 19 mi NNE of Burlington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.554, -102.134
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 4 to 5, 20083 injured · $2.6 million · EF1 · 105 events
- Damaging Winds and Lightning Strikes in Indiana, August 4, 20081 death · $110,000 · 65 kt wind · 13 events
- Tornadoes and Damaging Winds in Indiana, August 4, 2008$1.1 million · EF2 · 14 events
- Rip Current in Alabama, August 4, 20081 death · 1 event
- Excessive Heat in Louisiana, August 4, 20081 death · 1 event
- Damaging Winds in Illinois, August 4, 2008$402,000 · 65 kt wind · 19 events
- Tornado and Hail in Iowa, August 4, 2008$255,000 · EF0 · 12 events
- Hail and Damaging Wind in Iowa, August 4, 2008$233,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 4 to 5, 2008$113,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Wisconsin, August 4, 2008$185,000 · 0.75 in hail · 4 events
- Hail and Lightning Strike in Colorado, August 4, 2008$110,000 · 0.88 in hail · 2 events
- Lightning Strikes in Illinois, August 4, 2008$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112279, 112222, 112221, 112223.